Nevada, 2012

Damaging Wind in Nevada, July 31, 2012

July 31, 2012 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced a wind gust to 59 mph at the Tonopah Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced a wind gust to 59 mph at the Tonopah Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 31, 2:27 PM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 31, 2:27 PM PST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
327 PM PDT TUE JUL 31 2012

.SYNOPSIS...MONSOON MOISTURE HAS PUSHED INTO CENTRAL AND EASTERN NEVADA
PRODUCING ISOLATED THUNDERSTORMS...WHILE NORTHERN NEVADA REMAINS
HOT AND DRY. CENTRAL AND EASTERN NEVADA WILL DRY OUT BY THURSDAY.
MONSOON MOISTURE WILL RETURN TO MOST OF THE GREAT BASIN THIS
WEEKEND BRINGING MORE SHOWERS AND THUNDERSTORMS.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY. AN INVERTED TROUGH PUSHING
NORTHEAST IN CENTRAL NEVADA HAS BROUGHT MONSOON MOISTURE INTO THE
REGION PRODUCING ISOLATED THUNDERSTORMS OVER NORTHERN NYE...WHITE
PINE AND EASTERN ELKO COUNTIES. THESE STORMS ARE FUELED BY DEWPOINTS
IN THE UPPER 40S AND LOW 50S AND LI'S NEAR -2. OVERNIGHT A FEW
SHOWERS AND THUNDERSTORMS WILL PERSIST MAINLY IN WHITE PINE COUNTY
AS LI'S WILL REMAIN NEAR -1.

ON WEDNESDAY CENTRAL NEVADA BEGINS TO DRY OUT AS THE MONSOON
MOISTURE PUSHES EAST AND HIGH PRESSURE BUILDS IN FROM SOUTHERN
CALIFORNIA. THERE WILL BE ENOUGH MOISTURE AND INSTABILITY TO
SUPPORT VERY ISOLATED THUNDERSTORMS OVER SOUTHEASTERN PORTIONS OF
WHITE PINE COUNTY AND NORTHEASTERN NYE COUNTY.

THURSDAY WILL FEATURE HOT AND DRY CONDITIONS ACROSS THE ENTIRE CWA
AS WESTERLY FLOW DOMINATES THE AREA AS A LOW PRESSURE IN BRITISH
COLUMBIA FLATTENS THE RIDGE OVER THE GREAT BASIN.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. THE SYNOPTIC
PATTERN FEATURES A BROAD RIDGE FROM THE LOWER MISSISSIPPI VALLEY TO
CALIFORNIA AND A POSITIVE TILTED TROF OVER THE PACIFIC NORTHWEST. THE
GFS AND HIGH RESOLUTION EC ARE IN GOOD AGREEMENT WITH THE MASS
FIELDS THROUGH F144 OR MONDAY 12Z. GFS BRINGS MID LEVEL MOISTURE
OVER NORTHERN NYE COUNTY FRIDAY AFTERNOON...ADVECTING MOISTURE
NORTHWARD AS THE WEEKEND UNFOLDS. THE PWS WILL SURGE TO .85 OF AN
INCH OVER PORTIONS OF ELKO COUNTY. BUMPED UP POPS OVER SATURDAY
AND SUNDAY AFTERNOON. DAYS 3 THRU 8...THE GFS KEEPS THE POSITIVE
HEIGHT ANOMALIES OUT OF THE LKN CWA...EXPECTING NEAR NORMAL
HIGHS...WITH AFTERNOON HIGHS IN THE 90S.

&&

.AVIATION....VFR CONDITIONS WILL CONTINUE THROUGH THE ENSUING 24
HOUR PERIOD.  THUNDERSTORMS HAVE ALREADY DEVELOPED TODAY OVER
PORTIONS OF NORTHERN NYE AND WHITE PINE COUNTIES AND WILL CONTINUE
INTO THE EVENING. BEST CHANCE OF THUNDERSTORMS MATERIALIZING NEAR A
TAF SITE WILL BE AT KELY...PUT CBS WITH VCTS IN TAF.

&&

.FIRE WEATHER...HOT AND DRY CONDITIONS WILL CONTINUE OVER MOST OF
THE NORTHERN FIRE ZONES...WHILE FIRE ZONES IN CENTRAL AND EASTERN
NEVADA ARE EXPERIENCING A PUSH OF MONSOON MOISTURE WITH SHOWERS
AND THUNDERSTORMS WHICH WILL CONTINUE OVERNIGHT. ON WEDNESDAY ISOLATED
WET THUNDERSTORMS WILL FORM IN SOUTHEAST PORTIONS OF FIRE ZONES
455 AND 457. THURSDAY WILL FEATURE HOT AND DRY CONDITIONS FOR ALL
FIRE ZONES...ALTHOUGH THE NORTHERN FIRE ZONES WILL SEE BREEZY
CONDITIONS WITH WINDS GUSTS UP TO 25 MPH...BUT SHOULD STAY BELOW CRITICAL
FIRE WEATHER CRITERIA. ANOTHER SURGE OF MONSOON MOISTURE WITH
SHOWERS AND THUNDERSTORMS WILL RETURN TO THE ENTIRE AREA SATURDAY
AND SUNDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

90/97/97/90

In the hours before

Special weather statement, Jul 31, 2:06 PM PST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
306 PM PDT TUE JUL 31 2012

NVZ035-041-312230-
NORTHEASTERN NYE COUNTY NV-WHITE PINE COUNTY NV-
306 PM PDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN NYE AND
SOUTHERN WHITE PINE COUNTIES UNTIL 330 PM PDT...

AT 306 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF LUND...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...PEA SIZED HAIL AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LUND...PRESTON...AND
STATE ROUTE 318 NEAR LUND.

&&

LAT...LON 3897 11513 3897 11463 3869 11457 3867 11507
TIME...MOT...LOC 2205Z 170DEG 10KT 3886 11488

RLC
Special weather statement, Jul 31, 3:03 PM PST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
403 PM PDT TUE JUL 31 2012

NVZ040-041-312330-
NORTHEASTERN NYE COUNTY NV-NORTHWESTERN NYE COUNTY NV-
403 PM PDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 430 PM
PDT...

AT 357 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 29 MILES EAST OF MANHATTAN...MOVING NORTHEAST AT
15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL NYE COUNTY...
  RURAL NORTHERN NYE COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3881 11648 3859 11616 3835 11651 3847 11668
TIME...MOT...LOC 2302Z 225DEG 20KT 3848 11651

PJS
Special weather statement, Jul 31, 3:11 PM PST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
411 PM PDT TUE JUL 31 2012

NVZ040-041-010000-
NORTHEASTERN NYE COUNTY NV-NORTHWESTERN NYE COUNTY NV-
411 PM PDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE COUNTY UNTIL 500 PM
PDT...

AT 407 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF MANHATTAN...MOVING NORTHEAST AT
15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL NYE COUNTY...
  RURAL NORTHERN NYE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3892 11692 3869 11649 3838 11695 3851 11711
TIME...MOT...LOC 2311Z 225DEG 20KT 3851 11694

PJS
Special weather statement, Jul 31, 3:25 PM PST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
425 PM PDT TUE JUL 31 2012

NVZ035-041-010015-
NORTHEASTERN NYE COUNTY NV-WHITE PINE COUNTY NV-
425 PM PDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND SOUTHERN
WHITE PINE COUNTIES UNTIL 515 PM PDT...

AT 421 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF PRESTON.  THIS STORM WAS NEARLY
STATIONARY TRACKING SLOWLY SOUTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...PEA SIZED HAIL AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...US HIGHWAY 6
SOUTHWEST OF ELY AND STATE ROUTE 379 SOUTH OF DUCKWATER.

&&

LAT...LON 3895 11554 3897 11517 3864 11518 3863 11552
TIME...MOT...LOC 2324Z 001DEG 2KT 3887 11533

RLC
Special weather statement, Jul 31, 4:09 PM PST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
509 PM PDT TUE JUL 31 2012

NVZ040-041-010100-
NORTHEASTERN NYE COUNTY NV-NORTHWESTERN NYE COUNTY NV-
509 PM PDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 600 PM
PDT...

AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 31 MILES EAST OF TONOPAH...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...PEA SIZED HAIL AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...US HIGHWAY 6 BETWEEN
TONOPAH AND WARM SPRINGS.
&&

LAT...LON 3850 11702 3832 11645 3803 11652 3803 11659
      3806 11700
TIME...MOT...LOC 0008Z 344DEG 6KT 3814 11667

RLC
Special weather statement, Jul 31, 4:33 PM PST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
533 PM PDT TUE JUL 31 2012

NVZ041-010115-
NORTHEASTERN NYE COUNTY NV-
533 PM PDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NYE COUNTY UNTIL 615 PM
PDT...

AT 527 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF BLUE EAGLE RANCH...MOVING
SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...PEA SIZED HAIL AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BLUE EAGLE RANCH.

&&

LAT...LON 3838 11528 3840 11561 3868 11554 3870 11532
TIME...MOT...LOC 0032Z 008DEG 8KT 3861 11543

RLC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
July 31, 5:03 PM PST to 5:04 PM PST
Where
Nye County, 2 mi SW of Tonopah Arpt to 1 mi NE of Tonopah Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.050, -117.106

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390323.